Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 91, NWS Nashville, TN

June 21, 19984 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 21, 1998, 8:39 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 8:39 AM CDT (13:39 UTC)
Expired
Jun 21, 1998, 11:40 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Putnam County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 53 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 211340
FFWBNA
TNC141-159-169-189-211640-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
839 AM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PUTNAM COUNTY IN MIDDLE TENNESSEE
  SMITH COUNTY IN MIDDLE TENNESSEE
  TROUSDALE COUNTY IN MIDDLE TENNESSEE
  WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1140 AM CDT

* AT 830 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF THE AREA MOVING
  EAST AT 25 MILES AN HOUR. LOCALIZED RAIN AMOUNTS NEAR 1 INCH HAVE
  ALREADY FALLEN THIS MORNING....AND SIMILAR RAINFALL IN A SHORT
  PERIOD OF TIME IS LIKELY BETWEEN NOW AND 1130 AM CDT.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:15 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 21, 3:15 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN JUN 21 1998

S/W CROSSG LWR OH VLY ATTM HELPG TO FIRE WDLY SCT/SCT CONVCTN OVR CNTRL
KY AND NE MID TN. MEANWHILE SLOWLY DECAYING MCS OVR SRN IL MOVING ALONG
850 THETA-E GRADIENT. THIS GRADIENT EXTDS INTO NRN MID TN WHERE IT
RELAXES A BIT. THUS XPCT SRN IL CONVCTN TO MOV INTO NRN MID TN
ARD/SHORTLY AFT DAYBREAK. WHILE THIS ACTIVITY MAY DSIPT BY MID/LATE AM
...PRESENCE OF OUTFLOW BNDRY FM THIS AND PREVIOUS CNVCTN SAT NIGHT WL
PROVIDE FOCUS FOR CNVTV DVLPMNT LATR TDY/EARLY TNGT. AS WAS WITNESSED
SAT...DRIER AIR PROGGED BY MDL SNDGS TO PERSISTS IN MID LAYERS OF
ATMOS. THUS XPCT DAMAGING DOWNBURSTS WITH STRGR/SVR STORMS TDY. PRECIP
WATER VALUES ARD 1.5-1.6 INCHES AND PROGGED TO CHG LTL THRU FCST PD.
WITH MDT UNSTBL/MOIST AMS IN PLACE AND WK DIFLUENCE PROGGED TO CONT
THRU 48 HRS...XPCT SCT TO NMRS SHWRS/TSTMS TDY/MON.

BY MON...MDLS DEPICT RISING HGTS OVR RGN WHILE SFC FNT DRAPED ACRS LWR
OH VLY. MOST ACTIVE WEATHER ANTICIPATED ALONG/N OF THIS FRNT BUT WITH
HIGH THETA-E AIR IN PLACE OVR TN VLY AND WK DIFLUENT FLOW PROGGED TO
CONT...WL LIKELY SEE CONCTN OVR LWR OH VLY WORKS ITS WAY INTO TN
VLY..ESP DURG THE HEAT OF THE DAY. DUE TO ABV SCENARIO...MOS POPS APPR
TOO LOW FOR MON. FLASH FLOODING WL BE A PROBLEM WITH SLOW MOVING
STORMS...HWVR DIFFICULT TO PINPOINT MOST FAVORED AREA FOR FF THREAT.
PROBABLY BEST TO HGIHLIGHT HVY RAIN IN TEXT OF ZNS RATHER THAN ISSUE
FFA. MAY ALSO WANT TO MENTION POSSIBILITY OF SVR SINCE SPC HAS MUCH OF
RGN OUTLOOKED IN SLGT RISK TDY.

TEMPS TRICKY AND DEPENDENT UPON CLD DEBRIS/INITIATION OF CNVCTN. ATTM
FAVOR TEMPS A COUPLE OF DEGS COOLER THAN FWC GUID.
09

BNA 90/70/92 635                          COOKEVILLE 88/67/90 636
                LAWRENCEBURG 92/69/93 623

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:14 PM CDTTornado WarningOHXRutherford51 min
Jun 20, 7:34 PM CDTSevere Thunderstorm WarningOHXWilson31 min
Jun 21, 2:13 AM CDTFlash Flood WarningOHXClay, Overton, Pickett2 hr
Jun 21, 2:13 AM CDTFlash Flood WarningOHXJackson, Macon2 hr
Jun 21, 6:30 AM CDTSevere Thunderstorm WarningOHXSumner55 min
Jun 21, 7:30 AM CDTFlash Flood WarningOHXClay, Overton, Pickett3 hr
Jun 21, 7:30 AM CDTFlash Flood WarningOHXJackson, Macon, Sumner3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.